Alert archive / Louisiana / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS New Orleans, LA

July 20, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this areal flood warning at Jul 20, 2021, 9:19 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 9:19 AM CDT (14:19 UTC)
Expired
Jul 20, 2021, 12:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS44 KLIX 201419
FLWLIX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
919 AM CDT Tue Jul 20 2021

LAC103-201730-
/O.NEW.KLIX.FA.W.0004.210720T1419Z-210720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Tammany LA-
919 AM CDT Tue Jul 20 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for...
  West Central St. Tammany Parish in southeastern Louisiana...

* Until 1230 PM CDT.

* At 919 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing in the warned area. Between 1 
  and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3047 9012 3049 9017 3055 9011 3052 9004
      3049 9007 3050 9010

$$

KLG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this areal flood warning went out at Jul 20, 3:27 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 3:27 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
327 AM CDT Tue Jul 20 2021

.SHORT TERM (Today through Friday)...
Atypical for summer upper level pattern is currently in place across
the country. A deep, slow moving trough extends from eastern Canada
down to east Texas. It does appear that this trough is separating
into 2 pieces with the southern portion being closed off and trying
to become a broad low pressure. A frontal boundary associated with
the trough is situated near I-20. Although the actual front is north
of the CWA, the fact that there's no ridge aloft during summertime
means no inhibition to stop numerous showers and thunderstorms from
developing. Looking at model PW's, they should be in the 2.2 to 2.3"
range today. That'll give those numerous storms the potential to
produce very heavy rainfall rates. With a similar environment last
night, we saw hourly rainfall rates of 2-4" and isolated areas with
rainfall totals of 6+ inches. Expect that today. Where it falls will
determine if flash flooding occurs. We should see near 100% coverage
today. The highest rain chances will be in the morning as radar
trends and MESO models show swath of rain moving from southwest LA
to southeast LA at this time. Expect that to spread east and impact
MS counties as well. It's looking like a lull will occur late
afternoon through the evening hours as post storm stabilization
occurs. This will probably only be a 6 or so hour period before new
development returns late tonight and the cycle repeats itself on
Wednesday.

Thursday is looking like it will be the start of a pattern change
(FINALLY!). The upper low that gets pinched off from the trough
to the north will be dissipating and that trough will be slowly
pushing farther east and into the western Atlantic on Friday. This
will allow some ridging to build aloft and start the slowly
increase subsidence. It may not be a very obvious drop in POPs on
Thursday, but Friday should be more noticeable. And as those rain
chances come down and ridge builds in, should see those temps on
the rise. Expect widespread lower 90s by the end of the week.

MEFFER
&&

.LONG TERM (Saturday through Tuesday)...
By Saturday, the upper level ridge over the central part of the
CONUS is still weak but it will continue build in eastward towards
the area. This begins the transition into a slightly drier pattern.
Depending on how strong the upper level high gets, we could either
be firmly in the high pressure or right on the periphery of the
edge.  PW values would become around the 1.5 to 2 inch range which
is a lot closer to the average.  Regardless, we should see a general
decrease of PoPs to more like in the 20% to 40% range instead of the
deluge of rain we are dealing with currently. However without the
large amounts of rain we have been having, temperatures will begin
to climb up.  High temperatures next week could easily reach the low
to mid 90s and with high humidity heat indices could easily pass the
century mark.

-BL
&&

.AVIATION...
Scattered to numerous showers and thunderstorms will bring MVFR to
IFR conditions to terminals today. They'll probably be for longer
durations than previous days and TEMPOs may be needed for even more
restrictive conditions. Expect this to be now through early
afternoon with some VFR ceilings and visibilities coming back late in
the day before convection redevelops late tonight.

&&

.MARINE...
High pressure is currently building in across the Gulf of Mexico
from the east. That ridge is centered in the western Atlantic. It's
far enough away that the local pressure gradient is fairly weak but
strong enough to keep flow consistent. Expect mostly 5 to 10 knot
winds with seas 2 feet or less. There could be short term 10-15 knot
winds and seas up to 3 feet today and tomorrow. A new surface ridge
will develop in the eastern Gulf and slowly track across the coastal
waters later this week. That will break down the local wind field
and bring seas to not more than a light chop at best.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  72  87  73 / 100  70  90  20
BTR  84  73  89  74 / 100  70  90  20
ASD  85  75  89  76 /  90  70  90  20
MSY  87  77  90  79 /  90  70  90  20
GPT  85  75  87  76 /  90  70  80  20
PQL  86  75  88  76 /  90  70  80  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Jul 20, 7:50 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
750 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     FLASH FLOOD      1 NNE MADISONVILLE      30.40N 90.16W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            SOCIAL MEDIA PICTURE SHOWING WATER INTRUSION
            AT THE ROUTE 22 GAS & BAIT STORE IN
            MADISONVILLE.

&&

ME
Local storm report, Jul 20, 8:40 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
840 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     FLASH FLOOD      2 N MANDEVILLE          30.40N 90.08W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            FLOODING OUTSIDE CYPRESS LAKE APARTMENTS IN
            MANDEVILLE. ROADS COMPLETELY IMPASSABLE.

&&

TDB
Local storm report, Jul 20, 8:48 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
848 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     FLASH FLOOD      3 NW MANDEVILLE         30.40N 90.11W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS ANKLE DEEP FLOODING
            COVERING STREETS AND COMING INTO RESIDENTIAL
            YARDS.

&&

TDB
Local storm report, Jul 20, 8:50 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
850 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 N MANDEVILLE          30.41N 90.08W
07/20/2021                   ST. TAMMANY        LA   BROADCAST MEDIA

            TALL TIMBERS HAS MULTIPLE ROADS IMPASSABLE
            WATER AND ENCROACHING HOMES.

&&

CAB
Local storm report, Jul 20, 9:05 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
905 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLASH FLOOD      2 ESE MANDEVILLE        30.36N 90.05W
07/20/2021                   ST. TAMMANY        LA   NWS EMPLOYEE

            ROADS ARE BEGINNING TO HOLD WATER IN
            MONTERREY AND STARTING TO APPROACHES HOUSES.

&&

CAB
Local storm report, Jul 20, 9:14 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
914 AM CDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLASH FLOOD      2 N COVINGTON           30.50N 90.11W
07/20/2021                   ST. TAMMANY        LA   PUBLIC

            MEMBER OF PUBLIC REPORTS ANKLE DEEP WATER
            ENTERING THEIR APARTMENT.

&&

TDB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:41 AM CDTAreal Flood AdvisoryLIXSaint Tammany17 min
Jul 20, 12:58 AM CDTFlash Flood Warning Considerable damage threatLIXSaint Tammany3 hr
Jul 20, 1:55 AM CDTAreal Flood AdvisoryLIXSaint Tammany3 hr
Jul 20, 4:02 AM CDTSpecial Marine WarningLIX58 min
Jul 20, 5:24 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana3 hr
Jul 20, 5:44 AM CDTSpecial Marine WarningLIX31 min
Jul 20, 6:23 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, Tangipahoa, Washington3 hr
Jul 20, 6:33 AM CDTFlash Flood WarningLIXSaint Tammany4 hr
Jul 20, 6:46 AM CDTFlash Flood WarningLIXSaint Helena, Tangipahoa, Washington3 hr
Jul 20, 6:55 AM CDTSpecial Weather StatementLIXSaint Tammany50 min
Jul 20, 8:28 AM CDTSpecial Marine WarningLIX62 min
Jul 20, 10:29 AM CDTAreal Flood WarningLIXSaint Tammany2 hr
Jul 20, 2:50 PM CDTRiver Flood WarningLIXSaint Tammany43 hr

Nearby

Areal Flood Warnings in Louisiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.